Antidepressants and risk of suicide

Antidepressants are generally safe. However, in some cases children, adolescents and young adults ages 18 to 24 may have an increase in suicidal thoughts or behavior when taking antidepressants, especially in the first few weeks after starting an antidepressant or changing a dosage. Because of this risk, they must be closely monitored by loved ones, caregivers and health care providers while taking antidepressants. The Food and Drug Administration (FDA) now requires that all antidepressant medications carry a warning about suicide.

Making antidepressants work for you

There are several steps you can take to get the best results:

  • Be patient. Once you and your doctor have selected an antidepressant, it may take six or more weeks for it to be fully effective. And with some medications, you can take the full dosage immediately. With others, you may need to gradually increase your dose. Talk to your doctor or therapist about coping with depression symptoms as you wait for medications to take effect.
  • See if the side effects improve. Many antidepressants cause side effects that improve with time. For example, initial side effects when starting an SSRI can include nausea, loose bowel movements, headache and insomnia, but these symptoms usually go away as your body adjusts to the antidepressant. Sexual side effects may be eased by adding or substituting bupropion.
  • If it doesn't work — try something else. If you have no significant improvement in your symptoms after six weeks, talk to your doctor about trying a different antidepressant (switching) or adding a second antidepressant or another medication (augmentation). A medication combination may work better for you than does a single antidepressant.
  • Take your antidepressant consistently and at the correct dose. If your medication doesn't seem to be working or is causing bothersome side effects, call your doctor before making any changes.
  • Don't stop taking an antidepressant without talking to your doctor first. Some antidepressants can cause significant withdrawal-like symptoms unless you slowly taper off your dose.
  • Try psychotherapy. In many cases, combining an antidepressant with mental health counseling (psychotherapy) is more effective than taking an antidepressant alone. It can also help prevent your depression from returning once you're feeling better.
Nov. 08, 2011 See more In-depth